Montana, 2008Wildfire in Montana, August 1 to 10, 2008
August 1 to 10, 2008 · NWS BYZ · 1 event in 1 county or zone
The Cascade fire started at approximately 215pm on July 26th. The cause of the fire is unknown.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Cascade fire started at approximately 215pm on July 26th. The cause of the fire is unknown. The fire was located in the West Fork of Rock Creek approximately 12 miles west of Red Lodge. The fire was difficult to fight as it was in very rugged terrain in addition to a lot of fuel from a blowndown wind event in the area in November of 2007. An Evacuation Immediate EAS activation was requested and disseminated at 212pm on July 27th for notification of a mandatory evacuation of residents near the fire. Five residential structures believed to be summer homes were destroyed. The wildfire was 100% contained by 8am, August 10th. Total acreage burned was 10,173 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 31, 8:02 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 8:02 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MDT THU JUL 31 2008
.SHORT TERM...VALID FOR FRI AND SAT...
DRY WEST TO SOUTHWEST FLOW OVER THE AREA TONIGHT. PRETTY RARE
EVENING WHEN THE WHOLE AREA IS VOID OF CLOUDS IN LATE JULY. DRY
LOW TO MID LEVELS WILL PRODUCE A CLEAR SKY OVERNIGHT. LEE TROUGH
WAS FORMING OVER SOUTH CENTRAL MONTANA AS ENERGY MOVES INTO
BRITISH COLUMBIA. THE TROUGH SHOULD REMAIN WEAK ENOUGH TO ALLOW
FOR TEMPERATURES TO FALL BACK TO SLIGHTLY BELOW SEASONAL AVERAGES
ONCE AGAIN. CURRENT PACE OF READINGS THIS EVENING WHERE CLOSE TO
LAST NIGHT...SO DROPPED LOWS MOST PLACES A COUPLE OF DEGREES.
FIRE WEATHER WATCH LOOKS IN GOOD SHAPE. 00Z WRF COMING IN A
LITTLE SLOWER WITH COLD FRONTAL PASSAGE ON FRIDAY. MID LEVEL
WINDS WERE PROGGED TO INCREASE A LITTLE SLOWER THEN PREVIOUS
PACKAGE. WILL FORWARD INFORMATION ON TO MIDNIGHT CREW AS THEY
WILL HAVE THE FULL RUN OF THE GFS TO LOOK AT BEFORE MAKING A
DECISION ON FIRE WEATHER WATCH. HUMPHREY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE GUIDANCE CONTINUES IN FAIR AGREEMENT INTO THE
EXTENDED. UPPER FLOW REMAINS SOUTHWEST FOR SUNDAY AHEAD OF AN
APPROACHING TROUGH INTO THE PACIFIC NORTHWEST. IMPULSES WITHIN
SOUTHWEST FLOW WILL WORK WITH LATE DAY INSTABILITY FOR A
CONTINUED RISK FOR ISOLATED STORMS. THE TROUGH AND ASSOCIATED
COLD FRONT SHIFT EAST ACROSS MONTANA MONDAY. THIS APPEARS TO BE
THE BEST CHANCE FOR STORMS AND A COOL DOWN THROUGH THE ENTIRE
FORECAST PERIOD. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS
WAVE. HAVE THEREFORE RAISED STORM CHANCES FOR MOST AREAS ALONG
WITH COOLING TEMPERATURES A FEW DEGREES FOR MONDAY. NORTHWEST
FLOW FOR TUESDAY BEHIND SYSTEM WITH GFS WORKING TO BUILD UPPER
RIDGE ACROSS THE REGION FOR WEDNESDAY INTO THURSDAY. ECMWF DOES
SHOW SOME DIFFERENCES BY THIS TIME AND KEEPS RIDGE SUPPRESSED
MORE SO UNCERTAINTIES REMAIN THIS FAR OUT. HAVE NOT VENTURED FAR
FROM CLIMATOLOGY BEYOND TUESDAY. FRIEDERS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TONIGHT THROUGH FRI. A FIRE NEAR RED
LODGE WILL CREATE LOCALIZED MVFR/IFR CONDITIONS. ISOLATED
THUNDERSTORMS WILL DEVELOP OVER THE SW MOUNTAINS FRI AFTERNOON AND
MOVE NE. SOME OF THE STORMS MAY BE ACCOMPANIED BY WIND GUSTS TO
40 KT. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 057/099 057/092 061/089 060/083 058/085 057/088 059/089
01/U 12/T 22/T 22/T 22/T 22/T 22/T
LVM 049/093 050/089 052/086 052/083 049/085 046/087 047/089
01/U 12/T 22/T 22/T 22/T 22/T 22/T
HDN 055/100 058/094 060/091 060/090 056/091 054/090 055/092
01/U 12/T 21/U 22/T 22/T 22/T 21/B
MLS 059/101 060/094 063/089 060/086 059/088 057/089 058/091
00/G 22/T 21/U 23/T 32/T 22/T 21/U
4BQ 057/099 060/094 062/090 059/088 058/089 058/089 056/091
00/U 22/T 21/U 23/T 32/T 22/T 21/B
BHK 057/100 061/093 060/087 058/086 057/090 056/087 054/089
01/U 22/T 21/U 23/T 32/T 22/T 21/B
SHR 053/098 057/090 056/090 057/087 053/085 053/087 051/089
01/U 12/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 31, 2:10 PM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT THU JUL 31 2008
MTZ028>042-056>058-063>068-WYZ098-099-012115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
310 PM MDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM
ROUNDUP TO BILLINGS TO HARDIN FROM NOON FRIDAY UNTIL MIDNIGHT. A
HOT AND DRY DAY IS EXPECTED ON FRIDAY...WITH TEMPERATURES IN THE
UPPER 90S TO NEAR 100. A FEW THUNDERSTORMS ARE POSSIBLE GENERALLY
FROM BILLINGS SOUTH AND WESTWARD...AND THESE STORMS WILL LIKELY
PRODUCE LITTLE IF ANY RAINFALL AND ERRATIC WINDS FROM LATE FRIDAY
AFTERNOON THROUGH THE EVENING. A COLD FRONT...EXPECTED LATE FRIDAY
EVENING...WILL BRING A WIND SHIFT TO THE NORTHWEST OR NORTH FRIDAY
NIGHT. THOSE WITH FIRE CONCERNS SHOULD BE AWARE OF THIS
POTENTIALLY CRITICAL WEATHER DAY ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Absarokee / Beartooth Mountains
- When
- August 1, 12:00 AM MST to August 10, 7:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150362.